Alert archive / North Carolina / Beach Hazards Statements in 2013

Beach Hazards Statement 19, NWS Newport/Morehead City, NC

September 16, 2013

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 16, 2013, 4:33 PM EDT. It took effect at Sep 17, 2013, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2013, 4:33 PM EDT (20:33 UTC)
In effect from
Sep 17, 2013, 8:00 AM EDT
Expired
Sep 17, 2013, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WHUS42 KMHX 162033
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 PM EDT MON SEP 16 2013

...DANGEROUS SURF CONDITIONS NORTH OF CAPE HATTERAS...

.NORTHEAST WINDS AND CHOPPY WAVES WILL PRODUCE ROUGH
SURF...AND LONGSHORE CURRENTS NORTH OF CAPE HATTERAS.

NCZ103-170845-
/O.NEW.KMHX.BH.S.0019.130917T1200Z-130918T0000Z/
OUTER BANKS DARE-
433 PM EDT MON SEP 16 2013

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM TUESDAY
MORNING THROUGH TUESDAY EVENING.

* HAZARDS...DANGEROUS SHORE BREAK...AND LONGSHORE CURRENTS.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE GREATEST RIP CURRENT THREAT WILL BE
  THROUGH MID DAY WHEN LOW TIDE OCCURS AROUND 1230 PM.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP
CURRENTS...PIERS...JETTIES AND OTHER HAZARDOUS AREAS. IN MANY
CASES THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS
FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT
DIFFICULT TO RETURN TO SHORE.


$$
2 follow-up statements
622 
WHUS42 KMHX 170903
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
503 AM EDT TUE SEP 17 2013

...DANGEROUS SURF CONDITIONS NORTH OF CAPE HATTERAS TODAY...

.NORTHEAST WINDS AND CHOPPY WAVES WILL PRODUCE ROUGH SURF...LONGSHORE
CURRENTS...AND LOCALLY STRONG RIP CURRENTS NORTH OF CAPE HATTERAS.

NCZ103-172115-
/O.CON.KMHX.BH.S.0019.130917T1200Z-130918T0000Z/
OUTER BANKS DARE-
503 AM EDT TUE SEP 17 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...DANGEROUS SHORE BREAK...AND LONGSHORE CURRENTS...AND
  LOCALLY STRONG RIP CURRENTS.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE GREATEST RIP CURRENT THREAT WILL BE 
  THROUGH MID DAY WHEN LOW TIDE OCCURS AROUND 1230 PM.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP
CURRENTS...PIERS...JETTIES AND OTHER HAZARDOUS AREAS. IN MANY
CASES THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS
FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT
DIFFICULT TO RETURN TO SHORE.

$$
997 
WHUS42 KMHX 171453
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1053 AM EDT TUE SEP 17 2013

...DANGEROUS SURF CONDITIONS NORTH OF CAPE HATTERAS TODAY...

.STRONG NORTHEAST WINDS WILL PRODUCE ROUGH SURF AND STRONG
LONGSHORE CURRENTS NORTH OF CAPE HATTERAS TODAY.

NCZ103-180000-
/O.CON.KMHX.BH.S.0019.000000T0000Z-130918T0000Z/
OUTER BANKS DARE-
1053 AM EDT TUE SEP 17 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...DANGEROUS SHORE BREAK AND STRONG LONGSHORE
  CURRENTS...ALONG WITH LOCALLY STRONGER RIP CURRENTS.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE GREATEST RIP CURRENT THREAT WILL BE 
  THROUGH MID DAY WHEN LOW TIDE OCCURS AROUND 1230 PM.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP
CURRENTS...PIERS...JETTIES AND OTHER HAZARDOUS AREAS. IN MANY
CASES THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS
FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT
DIFFICULT TO RETURN TO SHORE.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 3:06 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 16, 3:06 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
306 PM EDT MON SEP 16 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. HIGH
PRESSURE WILL BUILD OVER THE AREA AGAIN TUESDAY THROUGH FRIDAY. A
COLD FRONT WILL APPROACH ON SATURDAY AND MOVE THROUGH THE REGION
ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 300 PM MON...LINE OF SHOWERS AND ISOLATED THUNDERSTORMS
CURRENTLY PUSHING OFF THE COAST. EXPECT A DRY PERIOD BEHIND THIS
BATCH OF SHOWERS ASSOCIATED WITH A SHRTWV WITH SOME SUBSIDENCE.
MAIN LOW LEVEL FORCING WILL COME AS THE COLD FRONT SWEEPS THROUGH
THE AREA TONIGHT. THIS WILL BRING WILL BRING THE NEXT CHANCE OF
SHOWERS AND POSSIBLY A THUNDERSTORM AS THE COLD FRONT SWEEPS
THROUGH THE AREA TONIGHT. FAVORED GFS MOS POPS WITH 20 TO 30 POPS
ACROSS THE CWA HIGHEST ALONG THE SOUTHERN COAST AND COASTAL
WATERS. EXPECT GOOD MIXING WITH COLD AIR ADVECTION BEHIND THE
FRONT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
AS OF 300 PM MON...EXPECT STRONG CAA WITH A SURGE BEHIND THE FRONT
BRINGING STRONG GUSTY WINDS ESPECIALLY IN COASTAL AREAS. EXPECT
SOME LOW STRATUS BEHIND THE FRONT ESPECIALLY ALONG THE COAST IN NE
FLOW. ALTHOUGH SOME MODELS SHOWED A CHANCE OF PRECIP DURING THE
DAY FAVORED PERSISTENCE AND KEPT THE AREA DRY ON TUESDAY. EXPECT
HIGHS ONLY IN THE MID TO UPPER 70S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM MONDAY...THE FORECAST INTO SATURDAY WILL BE DOMINATED
BY A LARGE SURFACE RIDGE OF HIGH PRESSURE WHICH WILL EXTEND SOUTH
INTO NORTH CAROLINA FROM THE MID ATLANTIC REGION. THE CENTER OF THIS
HIGH WILL MOVE OFFSHORE LATE IN THE WEEK WHICH WILL RESULT IN A
WARMING SOUTH TO SOUTHWEST FLOW REPLACING THE INITIAL COOL NORTH TO
NORTHEAST FLOW FROM EARLY TO THE MIDDLE OF THE WEEK. WRENCH IN THE
FORECAST IS THE POTENTIAL FOR CONSIDERABLE CLOUDS TUESDAY NIGHT
THROUGH WEDNESDAY AS BOUNDARY LAYER MOISTENS WHEN THE LOW LEVEL FLOW
BECOMES EASTERLY...AND A SERIES OF WEAK LOW AMPLITUDE SHORTWAVES
TRAVERSE THE AREA IN THE NORTHWEST FLOW ALOFT. THE NAM/GFS/AND ECMWF
ARE DEPICTING LIGHT COASTAL QPF AMOUNTS WITH THIS ENHANCED LOW LEVEL
MOISTURE BUT GIVEN IT'S SHALLOWNESS (BELOW 800 MB) AND HOW THE DRY
MID LEVELS ARE ABOVE THIS MOIST LAYER...WILL CONTINUE TO FORECAST
DRY CONDITIONS BUT INCREASE THE CLOUD COVER FROM PREVIOUS FORECASTS.

THERE STILL REMAIN DIFFERENCES IN HANDLING THE AMPLITUDE/ORIENTATION
AND TIMING OF AN UPPER TROUGH FORECAST TO DEVELOP AS UPPER LOW
PRESSURE MIGRATES ALONG THE US/CANADIAN BORDER LATE IN THE PERIOD.
THE ASSOCIATED SURFACE COLD FRONT WILL AFFECT EASTERN NC FROM LATE
IN THE WEEKEND INTO EARLY NEXT WEEK BASED ON A CONSENSUS OF THE
MEDIUM RANGE GUIDANCE. BASED ON THE LATEST GUIDANCE IT NOW APPEARS
THAT MOST IF NOT ALL OF SATURDAY WILL BE DRY WITH PRECIPITATION
CHANCES IN THE NEW FORECAST NOW EXTENDING FROM FROM SUNDAY INTO
MONDAY.

TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL WEDNESDAY AND
THURSDAY...THEN WARMING BACK INTO THE MIDDLE 80S FRIDAY AND
SATURDAY. TIMING OF FRONT AND PRECIPITATION WILL HAVE AN AFFECT ON
THE TEMPERATURE FORECAST SUNDAY AND MONDAY WITH HIGHS STILL POSSIBLY
REACHING THE MIDDLE 80S SUNDAY THEN INTO THE LOWER 80S MONDAY AS WE
THINK THE COLD FRONT SHOULD BE MOVING THROUGH THE AREA AT THIS TIME.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 06Z TUESDAY/...
AS OF 1 PM MON...BKN LINE OF SHOWERS WITH ISO THUNDER CONTINUES TO
MOVE EAST THROUGH E NC EARLY THIS AFTERNOON. THIS PRECIP WILL
TRANSLATE OFF THE COAST IN THE NEXT HOUR OR TWO BEFORE A BREAK IN
THE SHOWERS OCCURS THROUGH THE REST OF THE AFTERNOON. STRONG COLD
FRONT WILL PASS THROUGH THE AREA THIS EVENING BRINGING ANOTHER
ROUND OF SCT SHOWERS WITH OCNL THUNDER. WINDS WILL BE LIGHT SW
TODAY THEN SWITCH ABRUPTLY N BEHIND THE FRONT AND INC IN SPEED TO
UP TO 10 KNOTS OVERNIGHT.THE WINDS WILL KEEP THE BOUNDARY LAYER
MIXED AND INHIBIT FOG DEVELOPMENT TONIGHT. WINDS BECOME NE AND
GUSTY BY AFTERNOON WITH PARTLY TO MOSTLY SUNNY SKIES.

LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 PM MONDAY...PREDOMINATELY VFR CONDITIONS ARE EXPECTED
THROUGH THE PERIOD AS HIGH PRESSURE BUILDS OVER THE AREA. EXCEPTION
IS THE PERIOD FROM TUESDAY NIGHT INTO WEDNESDAY WHEN ENHANCED LOW
LEVEL MOISTURE WILL LEAD TO WIDESPREAD CLOUDS WITH BASES POTENTIALLY
IN THE HIGH END MVFR RANGE AT TIMES.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 300 PM MON...EXPECT A STRONG COLD FRONTAL PASSAGE BRINGING A
GOOD SURGE OF CAA BEGINNING IN EARNEST AFTER 06Z. FAVORED THE
STRONGER NAM AND A BLEND OF PREVIOUS FORECAST WINDS FOR THE
FORECAST. WE WILL SEE WINDS UP TO 25 KT SUSTAINED WITH GUSTS TO 30
KT ACROSS MOST OF THE WATERS BY MORNING AND THESE STRONG WINDS
WILL CONTINUE THROUGH THE DAY ON TUESDAY. FAVORED LOCAL NWPS FOR
WAVES WHICH WAS A BIT HIGHER THAN WW3 GIVEN THE STRONGER WIND
FORECAST. SEAS WILL BUILD TO 5 TO 8 FEET BY MORNING AND REMAIN
HIGH THROUGH THE DAY ON TUESDAY.

LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 PM SUNDAY...HIGH PRESSURE WILL EXTEND OVER THE WATERS
THROUGH SATURDAY. SMALL CRAFT ADVISORY CONDITIONS WILL BE ONGOING
TUESDAY NIGHT INTO WEDNESDAY EVENING...MAINLY FOR SEAS...AS MODERATE
NORTHERLY FLOW OF 15 TO 20 KT CONTINUES INTO WEDNESDAY. WINDS WILL
DIMINISH TO 10-15 KT WEDNESDAY NIGHT AND THURSDAY BECOMING EASTERLY
AROUND 10 KT FRIDAY...AND SOUTHERLY AROUND 10 KT SATURDAY. SEAS ARE
FORECAST TO SUBSIDE BELOW ADVISORY LEVELS WEDNESDAY NIGHT. SEAS WILL
SUBSIDE TO 3-4 FT THURSDAY AND FRIDAY WITH 2-3 FT NOW EXPECTED FOR
SATURDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TO 8 PM EDT TUESDAY FOR AMZ130-
     135.
     SMALL CRAFT ADVISORY FROM 1 AM TUESDAY TO 11 PM EDT WEDNESDAY
     FOR AMZ150-152-154.
     SMALL CRAFT ADVISORY FROM 4 AM TUESDAY TO 11 PM EDT WEDNESDAY
     FOR AMZ156-158.

&&

SYNOPSIS...RSB
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...JME
AVIATION...JME/TL
MARINE...RSB/JME
Hazardous weather outlook, Sep 16, 10:53 AM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1053 AM EDT MON SEP 16 2013

NCZ029-044>047-079>081-090>094-098-171500-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
1053 AM EDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-171500-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1053 AM EDT MON SEP 16 2013

...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE LOOKOUT THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY NORTHEAST WINDS WILL CREATE HIGH SURF AND AN INCREASED
THREAT OF RIP CURRENTS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 16, 1:36 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
136 PM EDT MON SEP 16 2013

NCZ093-095-098-161830-
CARTERET-CRAVEN-ONSLOW-
136 PM EDT MON SEP 16 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS ONSLOW...CARTERET AND CRAVEN
COUNTIES THROUGH 230 PM EDT...

AT 135 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEUSE FOREST TO SWANSBORO TO FOLKSTONE...OR ALONG
A LINE EXTENDING FROM HAVELOCK TO 7 MILES NORTH OF NORTH TOPSAIL
BEACH...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
HAVELOCK...NEWPORT...MOREHEAD CITY...HAMMOCKS BEACH STATE
PARK...CHERRY BRANCH...BOGUE INLET PIER...BACHELOR.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3452 7760 3457 7761 3473 7725 3480 7719
      3478 7717 3482 7706 3483 7705 3483 7711
      3489 7711 3506 7695 3505 7695 3503 7698
      3495 7688 3492 7676 3497 7669 3487 7640
      3466 7659 3469 7681 3465 7705 3447 7744
TIME...MOT...LOC 1735Z 292DEG 16KT 3495 7691 3470 7714
          3455 7747

TL
Local storm report, Sep 16, 2:06 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
206 PM EDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FUNNEL CLOUD     HOLLY RIDGE             34.49N  77.56W
09/16/2013                   ONSLOW             NC   911 CALL CENTER

            PUBLIC CALLED IN A REPORT OF A FUNNEL CLOUD IN HOLLY
            RIDGE AT PINE STREET AND US 17 LOOKING NORTHEAST

&&

EVENT NUMBER MHX1300225

JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:35 AM EDTSmall Craft AdvisoryMHX71 hr
Sep 16, 1:40 PM EDTSpecial Marine WarningMHX65 min
Sep 16, 6:49 PM EDTSpecial Weather StatementMHXTyrrell41 min
Sep 16, 7:28 PM EDTSpecial Weather StatementMHXDare62 min

Nearby

Beach Hazards Statements in North Carolina, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.